Alabama, 2003

Flash Flood in Alabama, August 18, 2003

August 18, 2003 · NWS BMX · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 18, 12:23 PM CST, 2 hours 52 minutes earlier.

Area forecast discussion, Aug 18, 12:23 PM CST, 2 hours 52 minutes before
AREA FORECAST DISCUSSION - CORRECTED THIRD PARAGRAPH
NATIONAL WEATHER SERVICE BIRMINGHAM AL
123 PM CDT MON AUG 18 2003

AHH...UPGRADES.  THEY NEVER GO AS SMOOTHLY AS YOU HOPE...AND THEY
ALWAYS SEEM TO TAKE JUST A LITTLE LONGER THAN PLANNED.  ONE SUCH
UPGRADE TODAY IS ALLOWING ME TO DO THE FORECAST THE OLD FASHIONED
WAY FOR THIS EVENINGS PACKAGE.  GFE GRIDS MAY NOT BE SHIPPED OUT TO
SURROUNDING OFFICES UNTIL LATER ON THIS AFTERNOON OR EARLY EVENING.

ISOLATED TO SCATTERED THUNDERSTORMS HAVE FORMED ONCE AGAIN ACROSS
AREAS OF ALABAMA THIS AFTERNOON.  EXPECT THESE TO DIE OFF QUICKLY
AFTER SUNSET THIS EVENING.  WILL WAIT UNTIL ISSUANCE TIME BEFORE
FINALLY SETTLING ON EXACT POPS.  IE DO I GO 20 OR 30 PERCENT.

WITH LOW LEVEL MOISTURE STILL AROUND...LIGHT WINDS...NO SIGNIFICANT
CHANGES TO LOW LEVELS...AND DRY MID LEVEL AIR OVER US
TONIGHT...EXPECT TO SEE SOME PATCHY FOG FORMING ONCE AGAIN BY
TOMORROW MORNING...SO WILL WORD ACCORDINGLY.

UPPER LEVEL RIDGE CONTINUES TO BUILD JUST TO THE NORTH OF ALABAMA
TUESDAY AND WEDNESDAY...PUTTING STATE INTO UPPER LEVEL EASTERLY FLOW
THROUGH THE END OF THE WEEK.  WITH ONLY SLIGHTLY DRIER AIR
BEING PUSHED INTO NORTHERN ALABAMA TOMORROW...PLAN ON LEAVING
FORECAST RAINFREE FOR NORTHERN ZONES.  WILL STILL INCLUDE ISOLATED OR
SCATTERED THUNDERSTORMS SOUTH.

PRELIMS FOLLOW.

BHM 73/91/72/91/71 11122
MGM 73/91/72/92/72 22122

.BHM...NONE.
Hazardous weather outlook, Aug 18, 12:29 PM CST, 2 hours 46 minutes before
ALZ011>015-017>050-182030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
129 PM CDT MON AUG 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
THE AREA TODAY AND TONIGHT.  BASED ON THE LATEST DATA...THE WET
MICROBURST POTENTIAL OVER THE SOUTHERN PORTIONS OF THE FORECAST AREA
HAS FALLEN TO MODERATE.  NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
SHOULD NOT BE NECESSARY THROUGH TONIGHT.

The radar

The Birmingham radar (KBMX), 44 km away, was scanning. The volume nearest the first event began at 21:16 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Jefferson

When
August 18, 3:15 PM CST to 4:30 PM CST
Where
Jefferson County, Hoover
Property damage
$25,000
Reported by
EMERGENCY MANAGER
Coordinates
33.554, -86.896 (the zone’s center; the record gives no point)

Several roads and creeks were flooded in Hoover and Vestavia Hills.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368516.